Massachusetts, 2006

Flood and Damaging Winds in Massachusetts, August 20, 2006

August 20, 2006 · NWS BOX · 7 events in 5 counties and zones

In western Massachusetts, thunderstorm winds brought down large tree limbs in West Springfield, which blocked Talcott and Upper Beverly Streets. Several large limbs were also downed on Route 202 in Pelham.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered thunderstorms produced wind damage throughout parts of Massachusetts.In western Massachusetts, thunderstorm winds brought down large tree limbs in West Springfield, which blocked Talcott and Upper Beverly Streets. Several large limbs were also downed on Route 202 in Pelham. As the storms entered Worcester County, strong winds brought down two trees in the city of Worcester.Storm damage was also reported in southeast Massachusetts. In Bristol and Plymouth Counties, thunderstorm winds took down power lines in Attleboro, Rehoboth, and Bridgewater. Torrential rainfall caused urban flooding in Hingham, when 1.40 inches of rain fell in 20 minutes. A car became stranded at the intersection of Route 53 and Peter Hobart Street, which was covered with one foot of water. In addition, lightning struck a house in Kingston, igniting a fire which caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 20, 5:25 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 20, 5:25 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
625 PM EDT SUN AUG 20 2006

.MESOSCALE UPDATE 7...
THREAT FOR ISOLATED SEVERE STORMS CONTINUES IN WESTERN AND CENTRAL
MA NEXT 2 HOURS.

WATCHING BROKEN LINE OF SHOWERS/STORMS COMING OFF E SLOPES OF
BERKSHIRES. ONE STORM IN PARTICULAR...ON NORTHERN END OF LINE NEAR
COLRAIN...HAS RECENTLY PULSED UP WITH 58 DBZ UP TO NEARLY 16KFT.
ANOTHER STORM APPROACHING WESTHAMPTON HAD A 56 DBZ CORE UP TO 16KFT.
THESE ARE STILL WELL BELOW WARNING THRESHOLD BUT SOMETHING WE WILL
KEEP AN EYE ON.

THIS LINE IS ENTERING AN AREA OF BETTER MOISTURE CONVERGENCE BUT
INSTABILITY IS ABOUT SAME AS YOU HEAD INTO CENTRAL MA. SO WE MAY SEE
ONE OR TWO STORMS TRY TO PULSE UP ON THIS LINE AND BECOME MARGINALLY
SEVERE. WIND DAMAGE IS MAIN THREAT...ESPECIALLY IF WE SEE BOWING
SEGMENTS LIKE WE DID EARLIER IN RI.

STORMS SHOULD DIMINISH AS THEY REACH WORCESTER HILLS AROUND 8 PM.

JWD

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
A LINE OF CONVECTION DID FORM ALONG AND AHEAD OF THE FRONT AROUND
MID AFTERNOON WITH ONE SEVERE REPORT IN COVENTRY RI.  THOSE STORMS
WILL EXIT THE CAPE AND ISLANDS LATE THIS AFTERNOON.

THEN...SCATTERED STRONG STORMS NOW IN UPSTATE NEW YORK AND SW
VERMONT WILL CONTINUE SLOWLY WORKING THEIR WAY SE INTO SOUTHERN NEW
ENGLAND...ESPECIALLY WESTERN MASS AND SW NEW HAMPSHIRE. THOSE HAVE
FORMED DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW PRESSURE AREA.
SUNSHINE IN THOSE AREAS WILL HELP KEEP THOSE STORMS ALIVE...BUT
AFTER SUNSET WE SHOULD SEE THEM BEGIN TO WEAKEN. ISOLATED STORMS MAY
PRODUCE HAIL OR STRONG WINDS IN THOSE AREAS...SEE LATEST SPC
MESOSCALE DISCUSSION ISSUED AT 347 PM.

SO...HAVE CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS BEFORE
MIDNIGHT...THEN JUST SLIGHT CHANCES OF SHOWERS AFTER MIDNIGHT.
ADJUSTED MINIMUM TEMPERATURES UPWARD JUST A TAD IN A FEW SPOTS.
WOULD NOT BE SURPRISED TO SEE ABUNDANT LOW CLOUDINESS RE-FORM
OVERNIGHT...ESPECIALLY IN THE EASTERN HALF OF THE AREA.

THE UPPER TROUGH SWINGS THROUGH EARLY MON AND BY NOON...SUNSHINE
SHOULD BE THE RULE WITH A NICE DAY IN STORE. DID NOT MAKE ANY
CHANGES TO TEMPERATURES FROM THE PREVIOUS FORECAST FOR MON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
FORECAST CONFIDENCE IS NOT VERY HIGH AFTER THURSDAY.  MODELS HAVING
A DIFFICULT HANDLING SOME SHORTWAVE ENERGY MOVING FROM THE PACIFIC
NORTHWEST.  GIVEN THE UNCERTAINTY FOR THE LAST 3 DAYS OF THE
FORECAST...HAVE TWEAKED PREVIOUS FORECAST USING THE LATEST GUIDANCE
FROM HPC...WHICH WAS BASED MOSTLY ON THE 20/00Z GFS ENSEMBLE MEAN.

HIGH PRESSURE WILL FOLLOW A WEAK PAIR OF COLD FRONTS TUESDAY...AND
MOVE INTO SOUTHERN NEW ENGLAND DURING WEDNESDAY.  THIS HIGH PRESSURE
SHOULD MOVE FARTHER OUT TO SEA THURSDAY.  FOR THE TRICKIEST PART OF
THE FORECAST...HAVE A WARM FRONT ASSOCIATED WITH A LOW PRESSURE IN
THE GREAT LAKES MOVING NORTH FRIDAY INTO SATURDAY.  AT THE
MOMENT...WE SHOULD BE IN THE WARM SECTOR OF THIS LOW PRESSURE FOR
MOST OF SATURDAY AND SUNDAY.  HOWEVER...INCREASING TEMPERATURES AND
DEW POINTS MAY SET THE STAGE FOR SCATTERED CONVECTION.  CONFIDENCE
IS TOO LOW TO MENTION IN THE DETERMINISTIC FORECAST FOR NOW.

&&

.AVIATION...
OVERCAST LOW CLOUDINESS NEVER CLEARED OUT OF MHT TODAY.  HOWEVER
THEY ARE ON THE VERGE OF CLEARING BUT MAY SOCK BACK IN OVERNIGHT AS
SCATTERED SHOWERS OR TSTMS ADD SOME MORE MOISTURE BACK IN.
SCATTERED SHOWERS AND TSTMS JUST ABOUT ANYWHERE THROUGH MIDNIGHT
WITH IFR CIGS/VSBYS IN TSTMS.  OTHERWISE EXPECTING MVFR CIGS TO
RETURN TO EASTERN HALF OF SOUTHERN NEW ENGLAND OVERNIGHT.

&&

.MARINE...
IN THE SHORT TERM...SMALL CRAFT ADVISORIES REMAIN POSTED FOR THE
OUTER WATERS FOR SOME GUSTS TO 25 KNOTS AND 3 TO 5 FOOT SEAS.  THESE
CONDITIONS WILL IMPROVE TOWARD DAYBREAK.  NW FLOW AND TAME SEAS ARE
FORECAST FOR MON.

IN THE LONGER TERM MONDAY NIGHT THROUGH FRIDAY...RELATIVELY LIGHT
WINDS AND SEAS EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250 UNTIL 10 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 5 AM MONDAY.
&&

SHORT TERM/AVIATION...GAF
LONG TERM...BELK
MESOSCALE UPDATE...JWD
Hazardous weather outlook, Aug 20, 3:40 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
440 PM EDT SUN AUG 20 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-210910-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
440 PM EDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP IN SOUTHWEST NEW
HAMPSHIRE AND WESTERN MASSACHUSETTS THROUGH THIS EVENING...WITH THE
POTENTIAL FOR ONE OR TWO STORMS TO BE CAPABLE OF PRODUCING DAMAGING
WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED MONDAY THROUGH THURSDAY.

A PERIOD OR TWO OF SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR
HERE EITHER THIS COMING FRIDAY OR SATURDAY IN WHAT ALSO COULD BECOME
A POTENT WEATHER PATTERN FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH FORMAL ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...
SPOTTERS SHOULD BE PREPARED TO RELAY SEVERE WEATHER REPORTS...
ESPECIALLY THOSE IN SOUTHWEST NEW HAMPSHIRE OR WESTERN MASSACHUSETTS.

JWD

In the hours before

Local storm report, Aug 20, 2:18 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     COVENTRY                41.68N 71.65W
08/20/2006                   KENT               RI   AMATEUR RADIO

            WIRES DOWN ON UNION STREET

&&

AED
Local storm report, Aug 20, 2:41 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     COVENTRY                41.68N 71.65W
08/20/2006                   KENT               RI   AMATEUR RADIO

            WIRES DOWN ON UNION STREET

0324 PM     MARINE TSTM WIND FALL RIVER              41.71N 71.11W
08/20/2006  M40.00 MPH       BRISTOL            MA   MESONET

            FALL RIVER NARRAGANSETT BAY PORTS BUOY.

&&

AED/JWD
Special weather statement, Aug 20, 4:35 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
535 PM EDT SUN AUG 20 2006

MAZ002-003-008-202245-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
535 PM EDT SUN AUG 20 2006

...STRONG THUNDERSTORM IN THE BERKSHIRES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH NEAR NORTH ADAMS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHARLEMONT AND HAWLEY BY 600 PM EDT...
BUCKLAND AND HEATH BY 610 PM EDT...
SHELBURNE AND COLRAIN BY 620 PM EDT...
GREENFIELD AND DEERFIELD BY 630 PM EDT...
GILL AND MONTAGUE BY 640 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

JWD
Special weather statement, Aug 20, 5:51 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
651 PM EDT SUN AUG 20 2006

MAZ003-004-010-202345-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-
651 PM EDT SUN AUG 20 2006

...STRONG THUNDERSTORM IN WESTERN MASSACHUSETTS...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH NEAR AMHERST...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
BELCHERTOWN BY 700 PM EDT...
WARE AND HARDWICK BY 730 PM EDT...
NEW BRAINTREE AND WARREN BY 740 PM EDT...
NORTH BROOKFIELD AND WEST BROOKFIELD BY 750 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

JWD
Special weather statement, Aug 20, 6:14 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
714 PM EDT SUN AUG 20 2006

NHZ011-015-202345-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
714 PM EDT SUN AUG 20 2006

AT 709 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 2 MILES WEST OF WINDSOR...OR ABOUT 12 MILES SOUTHWEST OF
HENNIKER...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...DEERING AND FRANCESTOWN BY 720 PM
EDT...GOFFSTOWN AND WEARE BY 730 PM EDT.

AED
Special weather statement, Aug 20, 6:27 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
727 PM EDT SUN AUG 20 2006

MAZ004-210000-
NORTHERN WORCESTER MA-
727 PM EDT SUN AUG 20 2006

AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND HEAVY RAINFALL 4 MILES EAST OF HUBBARDSTON...OR ABOUT 10
MILES WEST OF LEOMINSTER...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...STERLING AND LEOMINSTER BY 740 PM
EDT...LANCASTER AND HARVARD BY 750 PM EDT.

DUNHAM

The radar

The Albany radar (KENX), 127 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
August 20, 6:37 PM EST
Where
Hampden County, West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.667

Thunderstorm Wind, Hampshire

When
August 20, 6:40 PM EST
Where
Hampshire County, Pelham
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.400, -72.400

Thunderstorm Wind, Worcester

When
August 20, 7:10 PM EST
Where
Worcester County, Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -71.800

Thunderstorm Wind, Bristol

When
August 20, 8:20 PM EST
Where
Bristol County, Attleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.933, -71.283

Thunderstorm Wind, Plymouth

When
August 20, 8:30 PM EST
Where
Plymouth County, Bridewater
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.983, -70.983

Bridgewater

Flood, Plymouth

When
August 20, 8:40 PM EST to 9:40 PM EST
Where
Plymouth County, Hingham
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Urban flooding

Lightning, Plymouth

When
August 20, 8:40 PM EST
Where
Plymouth County, Kingston
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521368, 5521369, 5521370, 5521371, 5521372, 5521373, 5521374.